Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 4:12 AM CDT for Adams County, Cass County, Taylor County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 4:12 AM CDT (09:12 UTC)
- Expired
- Apr 11, 2001, 4:50 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, IA, Cass County, IA, Taylor County, IA
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 4:30 AM CDT | Thunderstorm Wind 65 E | Nodaway, IA | |
| Apr 11, 4:30 AM CDT | Thunderstorm Wind 65 E | Carbon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
305
WUUS53 KDMX 110913
SVRDSM
IAC003-029-173-110950-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT WED APR 11 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTHWEST IOWA
CASS COUNTY IN SOUTHWEST IOWA
TAYLOR COUNTY IN SOUTHWEST IOWA
* UNTIL 450 AM CDT
* AT 409 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF GRISWOLD TO 18 MILES
SOUTHWEST OF BEDFORD...OR FROM 29 MILES EAST OF COUNCIL BLUFFS TO
63 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR GRISWOLD AROUND 420 AM
NEAR ATLANTIC...BEDFORD...CORNING AROUND 430 AM
NEAR LENOX AROUND 450 AM
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM WEDNESDAY
MORNING.
LAT...LON 4131 9543 4091 9511 4045 9510 4061 9451
4113 9449 4119 9472 4151 9476
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 AM CDT, 27 minutes earlier.
Area forecast discussion, Apr 11, 3:45 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 AM CDT WED APR 11 2001 MAIN FORECAST CONCERNS WILL FLOOD POTENTIAL THIS MORNING WITH SOME SOME SEVERE WX AND THEN INCREASING SEVERE WEATHER THREAT THIS AFTERNOON AS DRY LINE CUTS ACROSS THE CWA. LOW LEVEL JET THIS MORNING AND THE WARM FRONT ACROSS CENTRAL IOWA POSE THE THREAT OF SOME FLOODING ACROSS CENTRAL SECTIONS OF THE FORECAST AREA. MODEL QPF SUPPORTS THIS AS WELL. FIRST ROUND OF PRECIPITATION THIS MORNING AS AN MCS OVER EASTERN NEBRASKA TAKES SHAPE AND ROLLS EAST ACROSS CENTRAL IOWA. INVERTED TROUGH RUNNING NORTHEAST FROM LOW INTO NORTHWEST IOWA ...WARM FRONT DRAPED ACROSS CENTRAL IOWA IN VICINITY OF LINE OF TSRA FROM NEAR KSUX TO JUST NORTH OF MOLINE....WILL LIFT NORTH LATER THIS MORNING...TAKING FLOOD POTENTIAL NORTH OF THE AREA. THEN SECOND ROUND OF PRECIPITATION ASSOCIATED WITH DRY LINE THIS AFTERNOON...WITH EMPHASIS ON SURFACE BASED CONVECTION AND THE MODERATE THREAT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON. LOW LEVEL SHEAR AND INSTABILITY SUPPORT THIS THREAT. MODELS IN GOOD AGREEMENT IN HAVING THE DRY LINE PUSHING INTO EASTERN SECTIONS OF IOWA BY AROUND 00Z...WITH THE SEVERE WEATHER THREAT ALMOST OUT OF THE AREA. DRY SLOT WILL HAVE PUSHED BEST MOISTURE TO THE EAST SO FLOOD THREAT WILL BE OVER BY AFTERNOON WESTERN HALF OF THE FORECAST AREA...THEN LATE AFTERNOON EASTERN HALF. SECONDARY CONCERN IS SPEED OF THE DRYLINE. MESO-ETA AT 300 AM IS A LITTLE SLOWER THAN CURRENT OBSERVATIONS. THE AVN HAS BEEN THE QUICKEST ON BRINGING THIS FEATURE THROUGH. IF THE DRY LINE COMES THROUGH EARLIER INSTABILITY WILL NOT BE AS GREAT PER MODEL FORECAST LAPSE RATES. SO SEVERE WX THREAT WILL BE REDUCED. WILL HAVE TO MONITOR THIS TREND...AS IT COULD BE A FACTOR LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. TONIGHT INTO THURSDAY...WEATHER CONCERNS WILL SHIFT TO STRONG WINDS SOUTHWEST OF THE LOW PRESSURE SYSTEM. MAY NEED TO ISSUE A WIND ADVISORY FOR LATE AFTERNOON AND OVERNIGHT TIME FRAME...THIS WILL POSSIBLE BE ISSUED LATER THIS AFTERNOON. WINDY CONDITIONS WILL CONTINUE THE FIRST HALF OF THE DAY THURSDAY BEFORE DECREASING. .DSM...FLOOD WATCH CONTINUES FOR ENTIRE FA THRU THIS AFTERNOON. TC
In the hours before
Special weather statement, Apr 10, 10:14 PM CDT, 5 hours 58 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE APR 10 2001
A STRONG LOW PRESSURE AREA OVER SOUTHEAST COLORADO TONIGHT SHOULD
REACH NORTHWEST IOWA BY WEDNESDAY AFTERNOON. A WARM FRONT AHEAD OF
THE LOW IS EXPECTED TO PUSH NORTHWARD ACROSS IOWA OVERNIGHT WITH
HEAVY RAIN...LARGE HAIL AND DAMAGING WIND PRIMARY THREATS. BY
WEDNESDAY AFTERNOON...A DRY LINE OVER TEXAS MAY REACH IOWA DURING
PEAK HEATING OF THE AFTERNOON. HIGH AMOUNTS OF INSTABILITY AND
SHEAR WILL BE IN PLACE...SO ALL FORMS OF SEVERE WEATHER...INCLUDING
TORNADOES...WILL BE POSSIBLE.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1004 PM CDT TUE APR 10 2001
* EVENT TIMING... THUNDERSTORMS WILL BE POSSIBLE ANYTIME TONIGHT AND
WEDNESDAY
* THREAT CATEGORIES...
TORNADO.......... LOW TONIGHT...MODERATE WEDNESDAY AFTERNOON
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW TONIGHT...MODERATE WEDNESDAY
* THIS IS A POTENTIALLY DANGEROUS SEVERE WEATHER SITUATION...
ESPECIALLY FOR WEDNESDAY AFTERNOON. MONITOR LATER NATIONAL
WEATHER SERVICE STATEMENTS AND FORECASTS FOR UPDATED INFORMATION
DURING THIS EVENT. SEVERE THUNDERSTORM OR TORNADO WATCHES WILL
LIKELY BE ISSUED LATER TONIGHT OR WEDNESDAY.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:32 AM CDT | Tornado Warning | DMX | Ringgold | 33 min |
| Apr 11, 12:00 PM CDT | Tornado Warning | DMX | Ringgold, Union | 40 min |
| Apr 11, 12:19 PM CDT | Tornado Warning | DMX | Clarke | 31 min |
| Apr 11, 12:29 PM CDT | Tornado Warning | DMX | Madison | 46 min |
| Apr 11, 12:39 PM CDT | Tornado Warning | DMX | Dallas, Polk, Warren | 51 min |
| Apr 11, 1:28 PM CDT | Tornado Warning | DMX | Polk | 2 min |
| Apr 11, 1:46 PM CDT | Severe Thunderstorm Warning | DMX | Union | 29 min |
| Apr 11, 1:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Apr 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 35 min |
| Apr 11, 1:59 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| Apr 11, 2:32 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 28 min |
| Apr 11, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Apr 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk | 42 min |
| Apr 11, 2:58 PM CDT | Tornado Warning | DMX | Boone | 32 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 11, 3:02 PM CDT | Tornado Warning | DMX | Lucas, Marion | 28 min |
| Apr 11, 3:18 PM CDT | Tornado Warning | DMX | Hamilton | 32 min |
| Apr 11, 3:43 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 32 min |
| Apr 11, 3:45 PM CDT | Tornado Warning | DMX | Wright | 45 min |
| Apr 11, 3:51 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin | 44 min |
| Apr 11, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Apr 11, 4:05 PM CDT | Tornado Warning | DMX | Wapello | 20 min |
| Apr 11, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 32 min |
| Apr 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| Apr 11, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 44 min |
| Apr 11, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 30 min |
| Apr 11, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Apr 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 39 min |
| Apr 11, 5:07 PM CDT | Tornado Warning | DMX | Black Hawk | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.